Antidepressants and Bleeding Risk: What's the Link?

Pharmacists from the University of Michigan conducted a nonsystematic review to better determine the risk of the bleeding with SRIs.
Pharmacists from the University of Michigan conducted a nonsystematic review to better determine the risk of the bleeding with SRIs.

Serotonin reuptake inhibitors (SRIs) appear to increase the risk of bleeding, especially in patients taking nonsteroidal anti-inflammatory drugs (NSAIDs), according to a review published in the journal Annals of Pharmacotherapy

A team of pharmacists from the University of Michigan conducted a nonsystematic review to better determine the risk of the bleeding with SRIs and to provide guidance for the management of patients at risk of bleeding. The meta-analyses included studies involving bleeding risk with specific SRIs, timing of risk, or risk with medications of interest. 

Related Articles

Results showed an increased risk of bleeding with SRIs by 1.16–2.36 times with an even higher 3.17- to 10.9-fold risk with concomitant NSAIDs. Acid suppressants were shown to possibly mitigate the risk of gastrointestinal bleeds in chronic NSAIDs and SRI users (odds ratio [OR] range: 0.98–1.1). For patients at risk of bleeding, taking antidepressants with no or little affinity for the serotonin transporter (eg, bupropion, mirtazapine) may be better alternatives. 

"Clinicians must be aware of the risk of bleeding with SRI use, especially for patients taking NSAIDs. Patient education is prudent for those prescribed NSAIDs and SRIs concurrently," the authors concluded. 

For more information visit journals.sagepub.com.